Alert archive / Virginia / Tornado Warnings in 1999
Tornado Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 7, 1999, 4:03 PM EDT for Lee County, Virginia; Hancock County, Tennessee. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1999, 4:03 PM EDT (20:03 UTC)
- Expired
- May 7, 1999, 5:05 PM EDT
- In force
- 62 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:05 PM EDT | Thunderstorm Wind | Sneedville, TN | Trees down in Rhea Hollow. Also, a tree fell on and damaged a car. |
| May 7, 4:30 PM EDT | Thunderstorm Wind | Sneedville, TN | Numerous trees down, with several blocked roads. |
| May 7, 4:30 PM EDT | Hail 1.75 | Jonesville, VA | |
| May 7, 4:45 PM EDT | Thunderstorm Wind | Jonesville, VA | Numerous trees down. |
| May 7, 4:45 PM EDT | Thunderstorm Wind | Jonesville, VA | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS54 KMRX 072004 RRA TORMRX TNC067-VAC105-072105- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 403 PM EDT FRI MAY 7 1999 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... HANCOCK COUNTY IN EASTERN TENNESSEE LEE COUNTY IN SOUTHWESTERN VIRGINIA * UNTIL 505 PM EDT * AT 403 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO JUST WEST OF SNEEDVILLE... MOVING NORTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... NEAR JONESVILLE AROUND 420 PM EDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR DH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 7, 2:29 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 7, 2:29 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 229 PM EDT FRI MAY 7 1999 SATELLITE SHOWS TWO DISTINCT S/WV ROTATING TOWARD THE SOUTHERN APPALACHIANS. FIRST WAVE IS OVER W KS/MO AND THE OTHER MORE SIGNIFICANT WAVE IS MOVING ACROSS AR. THESE FEATURES ARE DEPICTED QUITE WELL BY THE RUC AND ETA/NGM MODELS. THESE WAVES WILL MOVE ACROSS THE REGION LATE TODAY AND OVERNIGHT. ALREADY...HTX AND MRX RADARS ARE SHOWING AN INCREASE IN SHOWERS AND THUNDERSTORMS OVER NORTHERN GEORGIA INTO WESTERN NORTH CAROLINA AND SOUTHEAST TENNESSEE. MODELS SHOW THIS COVERAGE OF CONVECTION MOVING NORTHEAST INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE LATE THIS AFTERNOON AND EVENING. WILL HAVE GOOD/LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS...MAINLY BEFORE MIDNIGHT. DUE TO THE RELATIVELY HIGH PW AND SOME TRAINING OF CELLS... LOCALLLIZED FLASH FLOODING IS POSSIBLE. ALSO...ISOLATED SEVERE THREAT WITH MAIN PROBLEM BEING MARGINAL SEVERE HAIL AND DOWNBURST WINDS. DEPENDING ON HOW SOON STORMS AND CLOUDS MOVE OUT...ANOTHER ROUND OF MORNING FOG IS A DISTINCT POSSIBILITY. SOME OF THE FOG COULD BE LOCALLY DENSE. SHORT-WAVE WILL EXIT THE AREA BY SATURDAY MORNING ALLOWING DRIER AIR TO FILTER INTO THE REGION PRODUCING A MOSTLY SUNNY DAY FOR TOMORROW. ANOTHER WEAKER S/WV WITH LIMITED MOISTURE WILL MOVE ACROSS THE TENNESSEE VALLEY FOR LATE SATURDAY NIGHT AND SUNDAY MORNING. WILL CALL FOR PARTLY CLOUDY SKIES...BUT KEEP PRECIPITATION CHANCES OUT OF THE FORECAST. SKY WILL BECOMING MOSTLY SUNNY AGAIN BY SUNDAY AFTERNOON AS WAVE PASSES. THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY: CHA UU 053/080 052/085 055 15300 TYS UB 052/077 052/081 054 15400 TRI UB 050/073 049/077 051 15600 OQT UB 051/078 051/081 053 15300 DH
In the hours before
Special weather statement, May 7, 2:02 PM EDT, 2 hours 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 202 PM EDT FRI MAY 7 1999 ...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAINS FRIDAY AFTERNOON AND EVENING... A COLD FRONT LYING ACROSS THE TENNESSEE VALLEY FROM SOUTHWEST TO NORTHEAST...TOGETHER WITH AN UPPER AIR DISTURBANCE IS TRIGGERING THUNDERSTORMS OVER NORTHERN GEORGIA AND WESTERN NORTH CAROLINA. THESE STORMS ARE MOVING INTO SOUTHEAST TENNESSEE AND WILL AFFECT THE GREAT SMOKY MOUNTAINS. GENERALLY...THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING...VERY HEAVY RAIN...AND STRONG GUSTY WINDS. AN ISOLATED THUNDERSTORM MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AS THE UPPER AIR DISTURBANCE APPROACHES THE AREA FROM THE WEST... THUNDERSTORMS WILL INCREASE IN COVERAGE AND STRENGTH. MOST OF THE STORMS WILL EXIT NORTHEAST TENNESSEE AND EXTREME SOUTHWEST VIRGINIA AFTER MIDNIGHT. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ACTIVATION. PLEASE PAY ATTENTION TO NOAA WEATHER RADIO...AND COMMERCIAL TELEVISION AND RADIO FOR THE LATEST INFORMATION. BB
Special weather statement, May 7, 2:02 PM EDT, 2 hours 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-080400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 202 PM EDT FRI MAY 7 1999 ...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAINS FRIDAY AFTERNOON AND EVENING... A COLD FRONT LYING ACROSS THE TENNESSEE VALLEY FROM SOUTHWEST TO NORTHEAST...TOGETHER WITH AN UPPER AIR DISTURBANCE IS TRIGGERING THUNDERSTORMS OVER NORTHERN GEORGIA AND WESTERN NORTH CAROLINA. THESE STORMS ARE MOVING INTO SOUTHEAST TENNESSEE AND WILL AFFECT THE GREAT SMOKY MOUNTAINS. GENERALLY...THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING...VERY HEAVY RAIN...AND STRONG GUSTY WINDS. AN ISOLATED THUNDERSTORM MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AS THE UPPER AIR DISTURBANCE APPROACHES THE AREA FROM THE WEST... THUNDERSTORMS WILL INCREASE IN COVERAGE AND STRENGTH. MOST OF THE STORMS WILL EXIT NORTHEAST TENNESSEE AND EXTREME SOUTHWEST VIRGINIA AFTER MIDNIGHT. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ACTIVATION. PLEASE PAY ATTENTION TO NOAA WEATHER RADIO...AND COMMERCIAL TELEVISION AND RADIO FOR THE LATEST INFORMATION. BB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:38 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 62 min |
| May 7, 3:01 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 64 min |
| May 7, 3:01 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 64 min |
| May 7, 3:24 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 61 min |
| May 7, 3:51 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 64 min |
| May 7, 4:06 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 64 min |
| May 7, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 48 min |
| May 7, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 51 min |
| May 7, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Union | 63 min |
| May 7, 5:05 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 50 min |
| May 7, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 48 min |
| May 7, 6:33 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 47 min |
Nearby
Tornado Warnings in Virginia, 1999Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.